Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 59, NWS Tucson, AZ

July 24, 2011Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 24, 2011, 4:05 PM MST for Graham County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2011, 4:05 PM MST (23:05 UTC)
Expired
Jul 24, 2011, 4:45 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Graham County, AZ

The radar

The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS55 KTWC 242305
SVRTWC
AZC009-242345-
/O.NEW.KTWC.SV.W.0059.110724T2305Z-110724T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
405 PM MST SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...  
  THIS INCLUDES THE CITY OF SAFFORD SOUTHWARD...

* UNTIL 445 PM MST

* AT 357 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING      
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED SOUTH OF      
  SAFFORD...AND MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JUNCTION OF HIGHWAYS 191 AND 266...SWIFT TRAIL JUNCTION...
  THATCHER...MOUNT GRAHAM...FRYE MESA DAM...FORT GRANT AND BONITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3243 10999 3280 11003 3288 10937 3243 10932
TIME...MOT...LOC 2305Z 083DEG 4KT 3263 10967

$$
2 follow-up statements
859 
WWUS55 KTWC 242314
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST SUN JUL 24 2011

AZC009-242345-
/O.CON.KTWC.SV.W.0059.000000T0000Z-110724T2345Z/
GRAHAM AZ-
414 PM MST SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR SOUTHEASTERN GRAHAM COUNTY...

AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH AND TORRENTIAL RAINFALL. THESE 
STORMS WERE LOCATED SOUTH OF SAFFORD...MOVING WEST AT 5 MPH.  
MOTORISTS TRAVELING ON STATE HIGHWAY 191 AND 266 SOUTH OF SAFFORD 
SHOULD BE PREPARED FOR THESE STORMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3243 10999 3280 11003 3288 10937 3243 10932
TIME...MOT...LOC 2312Z 083DEG 4KT 3263 10968

$$
637 
WWUS55 KTWC 242346
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
446 PM MST SUN JUL 24 2011

AZC009-242354-
/O.EXP.KTWC.SV.W.0059.000000T0000Z-110724T2345Z/
GRAHAM AZ-
446 PM MST SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAHAM COUNTY
WILL EXPIRE AT 445 PM MST...

STRONG STORMS WITH VERY HEAVY RAINFALL CONTINUED ACROSS THE AREA BUT 
THE THREAT OF DAMAGING WINDS IN EXCESS OF 60 MPH HAD DIMINISHED. 
HOWEVER...FLASH FLOODING WAS LIKELY ACROSS THE AREA. A FLASH FLOOD 
WARNING REMAINS IN EFFECT UNTIL 615 PM MST. 


LAT...LON 3243 10999 3280 11003 3288 10937 3243 10932
TIME...MOT...LOC 2344Z 083DEG 4KT 3263 10972

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:10 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 24, 2:10 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN JUL 24 2011

.SYNOPSIS...EXPECT MORE SHOWERS AND THUNDERSTORMS TONIGHT THROUGH
TUESDAY. SOME THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND STRONG GUSTY
WINDS. SOMEWHAT DRIER AIR FROM THE WEST WILL THEN BRING REDUCED
THUNDERSTORM ACTIVITY WEDNESDAY AND THURSDAY. THEREAFTER...THE CHANCE
OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL INCREASE BY THE
WEEKEND AS DEEPER MOISTURE RETURNS TO THE AREA.

&&

.DISCUSSION...BLENDED TOTAL PRECIP WATER IMAGERY STILL INDICATING
VALUES RANGING FROM ABOUT 1.65 INCHES NEAR THE SWRN NEW MEXICO
BORDER TO NEAR 1.90 INCHES ACROSS FAR WRN PIMA COUNTY. NUMEROUS
SHOWERS/TSTMS ONGOING ACROSS SWRN NM AND SCATTERED SHOWERS/TSTMS
OCCURRING AS OF 2105Z SE OF TUCSON. 24/12Z NAM/GFS/ECMWF AND THE
24/15Z SREF IN GOOD AGREEMENT THAT A VERY CONVECTIVELY-ACTIVE PERIOD
WILL OCCUR INTO MON.

ABUNDANT MOISTURE AND AN INCREASINGLY UNSTABLE ENVIRONMENT WILL LEAD
TO SCATTERED TO NUMEROUS SHOWERS/TSTMS ACROSS MUCH OF THE AREA THIS
EVENING. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT
FOR MUCH OF SE AZ. WRN PIMA COUNTY...THE TOHONO OODHAM NATION...AND
SOUTH CENTRAL PINAL COUNTY IS EXCLUDED FROM THE FLASH FLOOD WATCH.
THE STRONGER TSTMS WILL LIKELY GENERATE WIND GUSTS TO PERHAPS AS
HIGH AS 50 KTS THIS EVENING. ALTHOUGH THE INTENSITY OF RAINFALL WILL
LIKELY DECREASE LATE TONIGHT THUS ENDING THE POTENTIAL OF WIDESPREAD
HEAVY RAIN...THE AREAL COVERAGE MAY CONTINUE TO BE FAIRLY HIGH.

FOR MON...MID-LEVEL LOW IS PROGGED TO BECOME STALLED OVER SE AZ. PER
COORD WITH WFO/S PSR/FGZ...WILL DEFER ANY ISSUANCE OF A FLASH FLOOD
WATCH FOR MON TO SUBSEQUENT SHIFTS. AT THIS TIME APPEARS THAT THE
BULK OF HEAVIER PRECIP MAY OCCUR JUST NORTH OF THIS FORECAST AREA IN
THE VICINITY OF THE MOGOLLON RIM AND OVER SRN GILA COUNTY EAST OF
PHOENIX. AT ANY RATE...CHANCE-CATEGORY POPS JUSTIFIED FOR MUCH OF SE
AZ MON AFTERNOON/EVENING AND AGAIN TUE.

WED-THUR...THE 24/12Z GFS/ECMWF WERE IN DECENT AGREEMENT THAT
SOMEWHAT DRIER AIR WILL ENCROACH UPON WRN SECTIONS OF THIS FORECAST
AREA. THUS HAVE TRENDED POPS DOWNWARD MAINLY FROM TUCSON WWD TO
DEPICT A SLIGHT CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS/TSTMS.
WILL CONTINUE WITH CHANCE-CATEGORY POPS EAST AND SOUTH OF TUCSON.

FRI-SUN...DEEPER MOISTURE TO SPREAD WWD ACROSS THE ENTIRE AREA AS
HIGH PRESSURE ALOFT OVER THE SERN CONUS EXPANDS WWD. THIS WILL LEAD
TO A CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS/TSTMS FRI-SUN.

HIGH TEMPS TO AVERAGE ABOUT 3-5 DEGS F BELOW NORMAL MON-TUE THEN A
WARMING TREND TO OCCUR WED-THUR. DAYTIME TEMPS FRI-SUN TO AVERAGE A
FEW DEGS F ABOVE NORMAL.

&&

.AVIATION...SCT-NUMEROUS TSRA/SHRA WILL OCCUR THRU 06Z MONDAY. MVFR
CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS ASSOCIATED WITH STRONGER
TSRA. PRECIP TO DECREASE SLIGHTLY IN COVERAGE 06Z-18Z MONDAY THEN
SCT-NUMEROUS TSRA/SHRA TO OCCUR AGAIN MONDAY AFTERNOON. OTHERWISE...
CLOUD DECKS GENERALLY 7-11K FT AGL AND SURFACE WIND MAINLY LESS THAN
10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THIS WEEK. LIGHT WINDS ARE EXPECTED...EXCEPT
STRONG AND GUSTY WINDS WILL OCCUR NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
     FLASH FLOOD WATCH UNTIL MIDNIGHT MST FOR AZZ503-504-506>514.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 3:07 PM MST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST SUN JUL 24 2011

AZZ503-504-506>515-251400-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
307 PM MST SUN JUL 24 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL RESULTING IN AN INCREASED POTENTIAL FOR FLASH FLOODING.
PLEASE REFER TO AWIPS PRODUCT PHXFFATWC /WMO HEADER WGUS65 KTWC/
FOR ADDITIONAL INFORMATION. ALSO...EVEN MODERATED RAINFALL OVER
THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. WIND GUSTS
IN EXCESS OF 45 TO 50 MPH ARE ALSO POSSIBLE WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
THIS WEEK AND SATURDAY. THE MAIN THREATS FROM THUNDERSTORMS WILL
BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:39 PM MSTSevere Thunderstorm WarningTWCPima36 min
Jul 23, 5:41 PM MSTSevere Thunderstorm WarningTWCPima34 min
Jul 23, 7:09 PM MSTSevere Thunderstorm WarningTWCPima36 min
Jul 23, 9:23 PM MSTAreal Flood AdvisoryTWCCochise82 min
Jul 24, 5:41 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz111 min
Jul 24, 6:36 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz13 hr
Jul 24, 1:37 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 24, 2:10 PM MSTFlash Flood WarningTWCGreenlee110 min
Jul 24, 4:15 PM MSTFlash Flood WarningTWCGraham2 hr
Jul 24, 4:18 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Jul 24, 4:25 PM MSTFlash Flood WarningTWCCochise3 hr
Jul 24, 4:38 PM MSTFlash Flood WarningTWCCochise112 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.